Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 95, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 17, 2022, 8:42 AM EDT for Daviess County, Knox County, Indiana. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2022, 8:42 AM EDT (12:42 UTC)
- Expired
- Jun 17, 2022, 9:30 AM EDT
- In force
- 48 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Daviess County, IN, Knox County, IN
The radar
The Evansville,IN radar (KVWX), 48 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 9:00 AM EDT | TSTM WND DMG | Washington, IN | MULTIPLE TREES DOWN AND/OR SNAPPED IN RESIDENTIAL AREA. |
| Jun 17, 9:10 AM EDT | TSTM WND DMG | 3 Sw Alfordsville, IN | SOCIAL MEDIA REPORT OF TREES DOWN IN SE DAVIESS COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 7:03 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 0.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312
WUUS53 KIND 171242
SVRIND
INC027-083-171330-
/O.NEW.KIND.SV.W.0095.220617T1242Z-220617T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
842 AM EDT Fri Jun 17 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Knox County in southwestern Indiana...
Daviess County in southwestern Indiana...
* Until 930 AM EDT.
* At 842 AM EDT, severe thunderstorms were located along a line
extending from 7 miles east of Russellville to 9 miles west of
Petersburg, moving east at 45 mph. This line recently produced
estimated 60 mph winds in Decker.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Bicknell around 850 AM EDT.
Edwardsport around 855 AM EDT.
Plainville around 900 AM EDT.
Other locations in the path of these severe thunderstorms include
Montgomery, Glendale Fishery, Cannelburg, Loogootee and West Boggs
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 8756 3874 8750 3888 8753 3878 8692
3850 8692 3850 8706 3854 8711 3852 8715
3855 8721 3851 8730 3854 8735 3851 8737
3854 8738 3853 8741 3854 8743 3853 8748
3850 8749 3852 8754 3849 8754 3848 8759
TIME...MOT...LOC 1242Z 283DEG 39KT 3884 8740 3851 8745
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
White3 follow-up statements
019
WWUS53 KIND 171255
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
855 AM EDT Fri Jun 17 2022
INC027-083-171330-
/O.CON.KIND.SV.W.0095.000000T0000Z-220617T1330Z/
Knox IN-Daviess IN-
855 AM EDT Fri Jun 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR CENTRAL KNOX AND DAVIESS COUNTIES...
At 855 AM EDT, severe thunderstorms were located along a line
extending from 10 miles north of Washington to Petersburg, moving
east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cannelburg, Loogootee, West Boggs Lake and Glendale Fishery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3878 8692 3850 8692 3850 8706 3854 8711
3852 8715 3855 8721 3851 8730 3854 8735
3851 8737 3854 8738 3854 8745 3867 8743
3886 8738
TIME...MOT...LOC 1255Z 280DEG 39KT 3880 8711 3849 8731
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
White827
WWUS53 KIND 171308
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
908 AM EDT Fri Jun 17 2022
INC083-171318-
/O.CAN.KIND.SV.W.0095.000000T0000Z-220617T1330Z/
Knox IN-
908 AM EDT Fri Jun 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KNOX COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until noon EDT for
southwestern Indiana.
LAT...LON 3878 8692 3850 8692 3850 8706 3854 8711
3852 8715 3855 8721 3855 8722 3861 8718
3881 8708
TIME...MOT...LOC 1308Z 283DEG 39KT 3877 8694 3846 8714
$$
INC027-171330-
/O.CON.KIND.SV.W.0095.000000T0000Z-220617T1330Z/
Daviess IN-
908 AM EDT Fri Jun 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR SOUTHERN DAVIESS COUNTY...
At 908 AM EDT, severe thunderstorms were located along a line
extending from 10 miles northwest of Shoals to 6 miles northeast of
Winslow, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Washington, Loogootee, Montgomery, Cannelburg, Alfordsville, West
Boggs Lake and Glendale Fishery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3878 8692 3850 8692 3850 8706 3854 8711
3852 8715 3855 8721 3855 8722 3861 8718
3881 8708
TIME...MOT...LOC 1308Z 283DEG 39KT 3877 8694 3846 8714
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
White171
WWUS53 KIND 171327
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
927 AM EDT Fri Jun 17 2022
INC027-171337-
/O.EXP.KIND.SV.W.0095.000000T0000Z-220617T1330Z/
Daviess IN-
927 AM EDT Fri Jun 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DAVIESS COUNTY WILL
EXPIRE AT 930 AM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until noon EDT for
southwestern Indiana.
LAT...LON 3878 8692 3850 8692 3850 8706 3854 8711
3852 8715 3855 8721 3855 8722 3861 8718
3881 8708
TIME...MOT...LOC 1327Z 283DEG 39KT 3873 8670 3842 8690
$$
WhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:43 AM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 17, 6:43 AM EDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 643 AM EDT Fri Jun 17 2022 ...Updated Aviation Discussion... .Mesoscale Update... Issued at 622 AM EDT Fri Jun 17 2022 Latest satellite and radar imagery show an MCS along the MO/IL capable of producing damaging winds in excess of 60 mph and large hail. Surface analysis reveals a slow moving cold front extending west to east just north of the I-70 corridor with a sharp theta-e axis and dew point gradient along it. The MCS is expected to ride along and just south of the boundary along the axis of greatest instability where ML CAPE values of 3000-4000 j/kg exist. Observations from around St. Louis indicate storms at the leading edge of the MCS may be elevated with cloud bases around 8-9 kft; however with low and mid level lapse rates 7-7.5 C/Km, dry air in the mid levels, and DCAPE upwards of 800-1000 j/kg (from RAP data), wind energy has been able to make it to the surface. These storms continue to pose a damaging wind and hail threat as they trek eastward into Illinois where ACARS soundings and observations show an environment conducive for MCS maintenance. Increasing lift ahead of the mid level impulse responsible for the MCS has also sparked scattered showers and sub-severe thunderstorms along and south of the front in Illinois and Indiana this morning; therefore increased PoPs above guidance for western and SW Indiana this morning. Will have to watch these cells as a few of them have been growing upscale and became quite strong pretty fast. Expect the MCS to continue east southeastward through the morning, making it to the IL/IN border by 10 am. Scattered convection ahead of the main MCS will continue to develop and move into South Central Indiana over the next couple hours... mainly along and south of the I-70 corridor. Still some uncertainty exists regarding the strength of the MCS as it nears Indiana. Typically these systems weaken after sunrise as the low level jet helping fuel it shuts of; however in such a moist, unstable environment, this system may become cold pool driven and be able to sustain itself a few more hours. Am not ruling out an isolated severe wind gust or hail threat across far western Indiana if this complex holds together. Still expect the entire system to weaken as it crosses Southern Indiana through the morning. Expect temperatures to remain steady in the low 70s in areas of rain and increased cloud cover through the morning. Sharp rises in temperatures likely during the early afternoon as clouds clear and precipitation moves out of the area. With rain chances this morning, do not think the atmosphere will dry out as much as what models predict, therefore expect another humid day across Central and Southern Indiana. && .Short Term...(Today through Saturday) Issued at 227 AM EDT Fri Jun 17 2022 ...Morning thunderstorms along and south of the I-74 corridor... ...Seasonal temperatures return for the weekend... Brief reprieve from the excessive heat expected this weekend before another round of well above normal temperatures returns early next week...but first a chance of thunderstorms across South Central Indiana Friday morning. Aloft, a digging upper low over SE Canada and a building ridge over the northern Plains place Indiana in a northwest flow pattern. Surface analysis shows a weak cold front extending from near Omaha to South Bend to Cleveland northeastward to Montreal with 60-70+ dew points south of it and a much drier environment to the north. This front will continue to push south over the next 24 hours as troughing over Canada continues to dig, suppressing high pressure to the south. Potential for thunderstorms exists across the southern half of the forecast area early this morning as a convection complex across Missouri and Iowa ride along a front draped across the region. Water vapor imagery early this morning shows a weak mid level impulse embedded within the northwest flow pattern sparking off thunderstorms along the surface boundary. Latest CAMs guidance picks up on this developing MCS and brings it to the SW IN border late this morning. 06z ACARS soundings from both St. Louis and Indianapolis depict an environment conducive for MCS maintenance through the night with MUCAPE around 3500 j/kg, 0-3 km shear 25-30 kts, steep lapse rates through the column, and a very moist PBL with dew points in the lower 70s. Expect the MCS to ride east southeast along the surface boundary/sharp instability gradient through the morning. RAP MCS maintenance parameter highlights the I-70 corridor from KCMO to SLT to IND for an area conducive for MCS development and maintenance through the early morning further increasing confidence in storms surviving the trek across the Midwest. Expect these storms to become slightly elevated as a weak overnight inversion sets up just above the PBL; however would not be surprised to see a few storms produce strong wind gusts that reach the surface with steep lower and mid level lapse rates and plenty of dry air aloft. Small hail, heavy rain, and lightning are also potential threats with this approaching MCS. Best chance for thunderstorms this morning is across the southern 1/3 of the forecast area, south of a line from Terre Haute to Bloomington to Columbus. Expect the MCS to be in its weakening phase as it moves west to east southeast across Indiana; therefore currently expect the best chance of anything strong to severe along the IL/IN border. CAMS brings the MCS toward the IL/IN border around 10 am and has it through the area by 2 pm. Another forecast challenge presented by this potential complex of storms is the temperature and sky forecast for the rest of the day. Will have to watch how much cloud cover spreads over Central Indiana from the morning storms. Lingering clouds through the morning, even in areas north of the main thunderstorm complex, should keep temperatures from following a typical diurnal curve. Expect temperatures to remain steady in the lower 70s for areas that receive rain and remain cloudy through the morning. As clouds clear rapidly during the afternoon, temperatures will likely spike into the 80s. Northern portions of the CWA stand the best chance of having little influence from storms across the south; therefore temperatures may rise faster across North Central Indiana, creating a sharp north/south gradient across Indiana. Cold front moving through the region will have more of an effect on humidity levels rather than temperatures today. While highs today remains in the upper 80s to near 90, expect humidity levels to fall through the afternoon with dew points falling into the 50s - low 60s by this evening. Morning storms across the south may slow the drying trend there; therefore keeping higher humidity levels through the day for areas that see thunderstorms. ...Saturday... As troughing continues to dig across the Northeast CONUS, the area of high pressure across the Southeast is shunted back to the south while another area of high pressure centered over Ontario drops southward. Northerly flow on the backside of the trough and eastern edge of the Canadian high will continue to advect much cooler and drier air into the Great Lakes and Ohio Valley this weekend making it feel more like September rather than June! Much cooler air aloft (11-12C at 850 mb compared to 20-26C a few days ago) should lead to highs in the upper 70s to low 80s. Dew points continue to fall as dry air advects in and mixes down to the surface, bottoming out in the mid 40s for Northern Indiana and mid 50s for Southern Indiana. Subsidence under the high will keep skies clear and the chance for precipitation far away from Indiana this weekend. && .Long Term...(Saturday night through Thursday) Issued at 227 AM EDT Fri Jun 17 2022 Surface high pressure will move into the area Saturday night into Sunday, and then slide east of the area through early next week. Aloft, the upper ridge will build back in as well. Any convection riding around the ridge through Sunday night will encounter dry air and shouldn't make it nearby, and afterwards the ridge will close enough to keep any convection east of central Indiana. The results of the above will be dry and increasingly hot and humid conditions developing. Sunday will remain more comfortable with highs in the 80s, but by Monday highs will return to around 90. By Tuesday highs could potentially reach the mid and upper 90s with heat indices around 100. For mid-week next week, an upper trough moving through southern Canada and the northern USA will push the upper ridge south of the area, allowing a cold front to move in. This will bring chances for rain, but with best forcing remaining with the upper trough to the north, coverage isn't expected to be high. Uncertainties on how strong the upper trough will be and where the cold front will end up leads to low PoPs continuing into Thursday. Highs in the 90s will likely continue through Thursday with bulk of the cooler air remaining north. How high in the 90s they get will depend on how far south the front makes it as well as cloud/rain coverage. && .Aviation...(12Z TAF Issuance) Issued at 642 AM EDT Fri Jun 17 2022 IMPACTS: * AM showers and thunderstorms for Southwest and South Central IN * VFR conditions expected this afternoon and through the rest of the period DISCUSSION: Morning thunderstorms expected across SW and South Central Indiana as an MCS near the MO/IL border continues to track eastward. Current forecast is for this complex of thunderstorms to hold together as it moves into Indiana around and after 8 am. With such a warm, moist, and unstable environment, the potential is there for a few storms to become severe with winds in excess of 60 mph and large hail. Main threat for storms is along and south of a line from KHUF to KBMG to Columbus. Current ceilings under this complex are around 5,000 ft however MVFR conditions are certainly possible as showers and storms move through. Even in storms that are sub-severe, still expect brief periods of reduced visibility, heavy rain, lightning, and erratic wind speeds and directions. This complex of showers and storms should move out of the area by around noon. Expect rapid clearing this afternoon as a cold front pushes southward through the area. VFR conditions likely this afternoon through tomorrow. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...CM Short Term...CM Long Term...50 Aviation...CM
Hazardous weather outlook, Jun 17, 3:48 AM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 348 AM EDT Fri Jun 17 2022 INZ021-028>031-035>049-054>057-065-180800- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Decatur- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, and Greensburg 348 AM EDT Fri Jun 17 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. No Hazardous Weather is expected at this Time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible mid next week. It is too soon to determine if any storms will be severe. Dangerously hot weather may return next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ051>053-060>064-067>072-180800- Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Terre Haute, Brazil, Spencer, Gosport, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 348 AM EDT Fri Jun 17 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Thunderstorms are possible for Southwest and South Central Indiana Friday morning. Severe storms are not expected; however a few storms may be strong with gusty winds, small hail, heavy rain, and lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible mid next week. It is too soon to determine if any storms will be severe. Dangerously hot weather may return next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Friday morning. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:10 AM EDT | Severe Thunderstorm Warning | IND | Knox | 35 min |
| Jun 17, 8:48 AM EDT | Special Weather Statement | IND | Greene | 27 min |
| Jun 17, 9:06 AM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Lawrence, Martin | 39 min |
| Jun 17, 10:41 AM EDT | Special Weather Statement | IND | Jennings | 19 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.